Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Had 5 back surgeries, after each surgery breaks out in itchy lumps all over the body. Allergic to what ?

My husband has had 5 back surgeries over the last 19 years. About 7-10 days after each surgery, he starts breaking out in itchy lumps all over his body. He ends up taking benadryl every 4 hrs and sleeping his days away. The dr said they switched the type of suture and used staples to close his external incision. But he s obviously allergic to something. Can u help?
Asked On : Mon, 3 Dec 2012
Answers:  1 Views:  35
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Allergist and Immunologist 's  Response
There are two possibilities:
1. He is allergic (note this is delayed hypersensitivity, not immediate) to the metal in the suture; like nickel allergy etc
2. The stress of the surgery leads to the urticarial eruptions that manifest as the itchy red lumps which settle with antihistamines.
The first option can be excluded by knowing the type of suture and getting a patch test done by an Allergist or Dermatologist
The second option can be treated with long acting non sedating antihistamines like Allegra 180mg once daily for a week; you can start this before the surgery if need be.

I hope that was useful.
Best Wishes.
Answered: Tue, 4 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor